Doctor: Seizures Like Demi Moore’s Seen ‘Quite Often’ After Smoking Spice
(NEW YORK) -- Medical experts say that seizures are a frequent side effect of the use of the synthetic drug "spice," which actress Demi Moore may have been smoking before worried friends called 911 last week to report that the 49-year-old star of such movies as Ghost and G.I. Jane was having "convulsions."
Throughout the distressed 10-minute call, various callers described Moore as "shaking," "semi-conscious," and "burning up" -- all very common adverse reactions to "spice," according to Louisiana Poison Control Center Director Dr. Mark Ryan.
"Seizure and seizure-like activity has been seen quite often with those types of cannabis-like products," Ryan said.
In the tape, a female caller is heard telling the Beverly Hills, Calif., police dispatcher that Moore had "smoked something."
"It's not marijuana but it's similar to -- it's similar to incense," the unnamed woman says. "And she seems to be having convulsions of some sort."
"Incense" is an alternate name for Spice and related products. Spice and related products have often been sold as incense in packaging that says the contents are not to be ingested, but authorities say they are frequently used by teens to mimic the effects of marijuana and other drugs.
According to Ryan, what makes the synthetic drugs particularly risky is that there's "no quality control" in their production process -- spraying chemicals onto plants -- meaning some batches might affect the brain's chemistry at a more dangerous level.
"When someone buys these products, they don't know exactly what ingredient they may be getting and they don't know the amount of the substance that's in there," Ryan said. "So somebody may get one batch and get 5 mg, someone may buy the product around the corner and get 2,000 mg."
In the tape, the dispatcher is heard imploring the callers not to try to give Moore any water and to make sure to keep her airways open.
"Any time that someone's having a seizure like activity, you certainly don't want to introduce anything to their esophagus or airway," Ryan said. "You don't want them to swallow at the same time they're trying to gasp for air."
By the end of the call, Moore had calmed down and stopped convulsing, but Ryan says that's not always the case with those suffering the adverse effects of synthetic drugs, with it possible that somebody can go into a "long period of sustained seizure-like activity."
The government has pushed for synthetic drugs including "spice" and "bath salts," which were previously sold legally across the county, to be taken off the shelves. In December, the House voted 317-98 to ban over 30 of the drugs; the Senate has yet to vote on the bill. The DEA also has a temporary ban in place on five chemicals commonly used in the products.
But according to Ryan, this incident demonstrates just how widely available these drugs remain.
"It doesn't matter which socioeconomic strata that you're from, we're seeing these drugs being used across the board -- all ages, all economic groups," Ryan said. "It's beyond me, but it's still there."
Copyright 2012 ABC News Radio